QuarterWatch® Reports

More Than 1000 Patient Deaths Reported After Digoxin Recall

More than 1000 patient deaths have been reported in connection with the recall of the heart drug digoxin, but a year later no testing has been performed to determine how many are directly linked to defective tablets.

For the third quarter of 2008 reported serious, disabling adverse drug events were 30.5% higher than the same quarter one year ago, but little changed from previous quarters.

More than 100 cases of serious injuries were reported in connection with a muscle relaxant (Lioresal Intrathecal) that is delivered to the spinal fluid through an implanted pump.

We recommend that the Medication Guide for varenicline (Chantix) should be strengthened to include warnings about risk of vehicle and other accidents, and of psychiatric side effects involving aggression and violence towards others.


QuarterWatch™ is an independent publication of the Institute for Safe Medication Practices (ISMP). We analyze computer excerpts from the U.S. Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS). These reports (best known as MedWatch reports) are a cornerstone of the nation’s system for monitoring the safety of prescription drugs after FDA marketing approval.